Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 92, NWS La Crosse, WI

August 7, 2019Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 7, 2019, 5:31 PM CDT for Clark County, Wisconsin. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 5:31 PM CDT (22:31 UTC)
Expired
Aug 7, 2019, 6:15 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:55 PM CDTTSTM WND GST 503 Sw Spencer, WI
Aug 7, 6:00 PM CDTTSTM WND DMG3 Sw Spencer, WIMETAL STRIPPING BLOWN OFF A BARN.
Aug 7, 6:00 PM CDTTSTM WND DMG6 Nne Chili, WI12 INCH DIAMETER PINE TREE BLOWN DOWN.
Aug 7, 6:00 PM CDTTSTM WND GST 603 Sw Spencer, WISOME SMALL BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WUUS53 KARX 072231
SVRARX
WIC019-072315-
/O.NEW.KARX.SV.W.0092.190807T2231Z-190807T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
531 PM CDT Wed Aug 7 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clark County in central Wisconsin...

* Until 615 PM CDT.

* At 531 PM CDT, a severe thunderstorm was located near Loyal, or 17
  miles north of Neillsville, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Clark County, including the following locations...
  County K And Capital Road, Riplinger, Longwood, Atwood, Veefkind
  and Unity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4487 9032 4467 9032 4476 9069 4486 9067
      4492 9058
TIME...MOT...LOC 2231Z 291DEG 32KT 4480 9050 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
3 follow-up statements
010 
WWUS53 KARX 072243
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
543 PM CDT Wed Aug 7 2019

WIC019-072315-
/O.CON.KARX.SV.W.0092.000000T0000Z-190807T2315Z/
Clark WI-
543 PM CDT Wed Aug 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL CLARK COUNTY...

At 542 PM CDT, a severe thunderstorm was located near Spencer, or 17
miles northeast of Neillsville, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Clark County, including the following locations... County K
And Capital Road, Riplinger, Atwood, Veefkind and Unity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4487 9032 4467 9032 4473 9058 4489 9053
TIME...MOT...LOC 2242Z 291DEG 32KT 4476 9036 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
179 
WWUS53 KARX 072252
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
552 PM CDT Wed Aug 7 2019

WIC019-072315-
/O.CON.KARX.SV.W.0092.000000T0000Z-190807T2315Z/
Clark WI-
552 PM CDT Wed Aug 7 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL CLARK COUNTY...

At 551 PM CDT, a severe thunderstorm was located over Spencer, or 20
miles northeast of Neillsville, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Loyal, Unity and Veefkind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4487 9032 4467 9032 4472 9054 4477 9051
TIME...MOT...LOC 2251Z 291DEG 32KT 4473 9025 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
071 
WWUS53 KARX 072307
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
607 PM CDT Wed Aug 7 2019

WIC019-072317-
/O.EXP.KARX.SV.W.0092.000000T0000Z-190807T2315Z/
Clark WI-
607 PM CDT Wed Aug 7 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK COUNTY WILL
EXPIRE AT 615 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4487 9032 4467 9032 4472 9054 4477 9051
TIME...MOT...LOC 2307Z 291DEG 32KT 4468 9008 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:59 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 2:59 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
259 PM CDT Wed Aug 7 2019

.SHORT TERM...(This evening through Saturday Night)
Issued at 259 PM CDT Wed Aug 7 2019

At 3 PM, a scattered thunderstorms were developing along a cold
front which extended from Dodge Center MN to Wausau WI. There was
an isolated severe storm in Jackson and Monroe counties in central
Wisconsin. Further north, a shortwave trough was generating
scattered storms across northern Wisconsin. A few of these storms
were severe in northeast Wisconsin.

For late this afternoon and evening, the 07.12z models are in good
agreement that the deep (0-6 km) shear will remain weak. The
0-3 km shear will be in the 20 to 25 knot range and 0-1 km ML CAPE
will range from 1500 to 2000 J/kg. Due to this, expect isolated
strong to severe storms through 8 PM across north-central and
central Wisconsin. The main threats will be hail up to quarters
and damaging winds.

High pressure will then provide dry weather through Friday night.
High temperatures will range from lower 70s to lower 80s. Low
temperatures will range from the upper 40s to upper 50s.

The chances of showers and storms will return to the forecast for
Saturday afternoon and night. While the shear is favorable for
supercells, the instability does not look good at this time.

.LONG TERM...(Sunday through Wednesday)
Issued at 259 PM CDT Wed Aug 7 2019

A cold front will move through the area Saturday night/Sunday
morning, bringing with it shower/storm chances. At this time,
instability looks to be limited due to a drier airmass expected to
be in place and the time of arrival. Thereafter, upper-level ridging
will become more zonal, which should keep temperatures seasonable
for the beginning of next week. A few shortwave troughs may bring
shower/storm chances Monday through Wednesday, but exact timing and
location will need to be refined as we get closer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1259 PM CDT Wed Aug 7 2019

Isolated thunderstorms are possible through early evening but the
bulk of this activity should stay northeast of the TAF sites.
Otherwise, plan on VFR conditions.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Batzek
AVIATION...Wetenkamp
Hazardous weather outlook, Aug 7, 4:15 AM CDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
415 AM CDT Wed Aug 7 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-081000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
415 AM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening. A few
could be strong, potentially severe. Main threats include hail
and locally strong winds. The higher threat currently lies along
and north and east of Interstate 94, but could spread farther
south.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are occasional small storm chances from Saturday into next
week. Severe weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

A few local spotter groups could be needed this afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Aug 7, 1:49 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
149 PM CDT Wed Aug 7 2019

WIZ032-033-071915-
Buffalo-Trempealeau-
149 PM CDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUFFALO AND
SOUTHERN TREMPEALEAU COUNTIES...

At 148 PM CDT, a strong thunderstorm was located near Arcadia, moving
east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Arcadia, Blair, Dodge, Ettrick, Highway 95 And County D, Beach
Corners, Thimble Park, Highway 95 And County C, North Creek, Peacock
Hill, Tamarack, Frenchville, Square Bluff, Iduna and Hegg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4432 9165 4432 9117 4425 9117 4425 9115
      4409 9115 4412 9166
TIME...MOT...LOC 1848Z 290DEG 26KT 4419 9152

Wetenkamp
Special weather statement, Aug 7, 2:23 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
223 PM CDT Wed Aug 7 2019

WIZ029-033-034-042-072030-
Jackson-Trempealeau-Clark-Monroe-
223 PM CDT Wed Aug 7 2019

...A FEW STRONG THUNDERSTORMS IN WEST-CENTRAL WISCONSIN...

At 218 PM CDT, radar indicated scattered thunderstorms were located
along a line extending from north of Black River Falls to near
Galesville. Movement was east at 20 mph.

An isolated strong storm is possible with winds up to 40 mph, penny
sized hail, and frequent lightning.

Locations that might be impacted through 4 pm include... Black River
Falls, North Bend, Millston, Hatfield, Franklin, Irving, Merrillan,
Ettrick, Melrose, Warrens, and Pigeon Creek Campground.

If outdoors, seek shelter inside a building if storms approach.

LAT...LON 4408 9034 4410 9147 4448 9079 4448 9032
      4439 9032
TIME...MOT...LOC 1921Z 279DEG 20KT 4442 9075 4413 9127

Baumgardt
Special weather statement, Aug 7, 3:31 PM CDT, 2 hours before
Special Weather Statement
National Weather Service La Crosse WI
331 PM CDT Wed Aug 7 2019

WIZ017-072130-
Taylor-
331 PM CDT Wed Aug 7 2019

...STRONG STORMS WILL AFFECT TAYLOR COUNTY...

At 326 PM CDT, strong thunderstorms were located over northern and
eastern Taylor County.  Winds in excess of 40 mph and penny size
hail are possible with these storms.  These storms were moving
southeast at 35 mph.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9078
      4504 9092 4538 9092 4538 9004
TIME...MOT...LOC 2026Z 298DEG 28KT 4531 9114

JSB
Special weather statement, Aug 7, 5:20 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Wed Aug 7 2019

WIZ017-029-072315-
Taylor-Clark-
520 PM CDT Wed Aug 7 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLARK AND
SOUTHERN TAYLOR COUNTIES...

At 518 PM CDT, strong thunderstorms were clustered 7 miles northwest
of Greenwood, or 20 miles north of Neillsville, moving east at 30
mph.

Winds in excess of 40 mph and penny size hail are possible with
these storms.

Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Longwood, Reseburg,
Stetsonville, Goodrich, Withee, Gilman, Curtiss, and Lublin.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4522 9005 4512 9004 4512 9020 4503 9020
      4503 9031 4467 9032 4479 9092 4528 9092
TIME...MOT...LOC 2218Z 285DEG 25KT 4486 9068

CA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:49 PM CDTSpecial Weather StatementARXTrempealeau26 min
Aug 7, 2:23 PM CDTSpecial Weather StatementARXJackson67 min
Aug 7, 2:31 PM CDTSevere Thunderstorm WarningARXJackson, Monroe37 min
Aug 7, 3:31 PM CDTSpecial Weather StatementARXTaylor59 min
Aug 7, 5:20 PM CDTSpecial Weather StatementARXClark, Taylor55 min
Aug 7, 5:40 PM CDTSpecial Weather StatementARXEau Claire50 min
Aug 7, 6:34 PM CDTSpecial Weather StatementARXJackson56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.